MINNEAPOLIS (WCCO) — The people on the front lines of the opioid epidemic see the crisis daily. It’s become typical for a crew in Hennepin County to respond to an opioid-related overdose on every shift. In Minnesota, that’s where the highest number of overdoses occur.

WCCO’s Jennifer Mayerle and photojournalist Grant Verdon spent a full shift with Hennepin EMS paramedics.

Paramedics can’t predict what type of call they’ll run on, but say one response has become too common.

“You are literally saving people, bringing them back from death or the edge of death,” Hennepin EMS Deputy Chief Mike Trullinger said.

On the 8-hour shift, Hennepin EMS crews responded to at least three suspected overdoses.

“This is a suspected heroin overdose,” Trullinger said on the way to the scene.

“Reports are that his lips turned blue and he wasn’t breathing properly. His girlfriend had Narcan and administered two doses of Narcan,” a fire captain on scene said.

Narcan or naloxone can stop or reverse the effects of an opioid overdose, whether it’s a prescription or street drug.

“He’s certainly awake and breathing now. The person who gave it saved his life,” Trullinger told Mayerle as they

The patient allowed Mayerle in the ambulance while medics started an IV. It’s done so they can give more Narcan if needed, or give medication to stop side effects of the drug.

The patient appeared alert but groggy, covered his face and didn’t say much. Even still, medics say it’s far different from someone who has overdosed on an opioid and is in need of Narcan.

“The first time you see it, it’s definitely frightening for anybody, even if you’re trained to do it, but you get comfortable with it. You start to realize that that’s a person you can help,” paramedic Ed McGinty said.

More Resources:

Gov. Dayton Announces Legislative Proposal To Combat Opioid Crisis
$5 Million In Grants Announced To Combat Opioid Epidemic
Mpls. Mayor’s Office To Carry Life-Saving Opioid Overdose Medication
First Responders In Hennepin Co. Trained, Equipped With Naloxone
MAP: Hennepin EMS Coverage Area
Overall State Info On Opioid Statistics
Report On Drug Overdose Deaths Of Minnesotans From 2000 To 2016
More Opioid-Related Stories

When a patient comes back, there’s the point where the person’s breathing turns from shallow to normal.

“Sometimes they open their eyes and they’re, you know, ‘Hey guys,’ start talking to you like they came back from the dead. Other times if they’ve been hypoxic for a long period of time, meaning no oxygen to their brain, they can start getting aggressive, start fighting,” McGinty said.

Paramedics call this the new normal. The frequency of the use of the life-saving drug has increased and paramedics say opioids have gotten more potent so they’re often having to use more to bring someone back.

“We carry four in the truck itself. We also carry two rounds of Narcan in the bag,” McGinty explained.

“It’s frustrating but it’s also rewarding. These are the kind of calls where you can turn people around, potentially save their lives. But it also gets frustrating because you see a lot of the same people over and over again,” McGinty said.

In the days after WCCO’s ride-along, Hennepin EMS responded to three people overdosing at the same time. Two of the people survived, and despite their best efforts, a third did not.

Comments

Leave a Reply

Please log in using one of these methods to post your comment:

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Watch & Listen LIVE